Acute kidney failure in differentiation syndrome: a possible complication during therapy with differentiating agents for acute promyelocytic leukemia. A case report

Abstract

Differentiation syndrome (DS), previously known as retinoic acid syndrome or ATRA (all-trans retinoic acid) or ATO (arsenic trioxide) syndrome, is a life-threatening complication of the therapy with differentiating agents in patients with acute promyelocytic leukemia (APL). The latter is a rare subtype of acute myeloid leukemia and represents a hematological emergency. The clinical manifestations of DS, after induction therapy with differentiating agents, include unexplained fever, acute respiratory distress with interstitial pulmonary infiltrates, unexplained hypotension, peripheral edema, congestive heart failure and acute renal failure. The therapy is based on early intravenous administration of high-dose dexamethasone, in order to counteract the cytokine storm responsible for the DS. Among the supportive measures for the management of DS, furosemide (in 87% of patients) and dialysis (12% of patients) are used to manage acute renal failure, peripheral and pulmonary edema.

We describe a case of acute renal failure, treated with haemodialysis, in a young patient with APL and an early and severe DS after induction therapy. This is a rare condition, not well known among nephrologists, where early recognition and treatment are crucial for the prognosis.

Keywords: acute kidney failure, dialysis, acute promyelocytic leukemia, differentiation syndrome, all-trans retinoic acid, dexamethasone. 

Sorry, this entry is only available in Italian.